Alert archive / California / Frost Advisories in 2012
Frost Advisory 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this frost advisory at Dec 13, 2012, 2:10 PM PST for 4 counties in California. It took effect at Dec 14, 2012, 2:00 AM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2012, 2:10 PM PST (22:10 UTC)
- In effect from
- Dec 14, 2012, 2:00 AM PST
- Expired
- Dec 14, 2012, 8:00 AM PST
- In force
- 6 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, Contra Costa County, CA, Monterey County, CA, San Benito County, CA
The radar
The San Francisco radar (KMUX), 30 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674 WWUS76 KMTR 132210 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 210 PM PST THU DEC 13 2012 ...NEAR FREEZING TEMPERATURES EXPECTED TO RESULT IN PATCHY FROST OVERNIGHT... CAZ510-528-141600- /O.NEW.KMTR.FR.Y.0005.121214T1000Z-121214T1600Z/ EAST BAY INTERIOR VALLEYS- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- 210 PM PST THU DEC 13 2012 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PST FRIDAY. * TEMPERATURE: OVERNIGHT LOW TEMPERATURES WILL FALL TO 30 TO 34 DEGREES. * TIMING: THE COLDEST TEMPERATURES ARE EXPECTED TO OCCUR BETWEEN 2 AM PST AND 8 AM PST. * LOCATIONS: AREAS IMPACTED BY FROST WILL BE THE EAST BAY INTERIOR VALLEYS...THE NORTHERN SALINAS VALLEY...HOLLISTER AND CARMEL VALLEYS. * IMPACTS: PATCHY FROST IS EXPECTED TO DEVELOP. FROST WILL FORM ON AUTOMOBILE WINDSHIELDS AND MAY ALSO RESULT IN SLIPPERY SURFACES SUCH AS SIDEWALK AND OVERPASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. PLEASE ALLOW EXTRA TIME FOR YOUR MORNING COMMUTE. && $$
2 follow-up statements
607 WWUS76 KMTR 141148 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 348 AM PST FRI DEC 14 2012 ...NEAR FREEZING TEMPERATURES EXPECTED TO RESULT IN PATCHY FROST EARLY THIS MORNING... CAZ510-528-141600- /O.CON.KMTR.FR.Y.0005.000000T0000Z-121214T1600Z/ EAST BAY INTERIOR VALLEYS- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- 348 AM PST FRI DEC 14 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. * TEMPERATURE: LOW TEMPERATURES HOVER AROUND 32 DEGREES. * TIMING: THE COLDEST TEMPERATURES ARE EXPECTED TO OCCUR THROUGH 8 AM PST. * LOCATIONS: AREAS IMPACTED BY FROST WILL BE THE EAST BAY INTERIOR VALLEYS...THE NORTHERN SALINAS VALLEY...HOLLISTER AND CARMEL VALLEYS. * IMPACTS: PATCHY FROST IS EXPECTED TO DEVELOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
065 WWUS76 KMTR 141557 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 756 AM PST FRI DEC 14 2012 CAZ510-528-141700- /O.EXP.KMTR.FR.Y.0005.000000T0000Z-121214T1600Z/ EAST BAY INTERIOR VALLEYS- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- 756 AM PST FRI DEC 14 2012 ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM PST THIS MORNING. TEMPERATURES HAVE WARMED TO ABOVE FREEZING IN MOST AREAS. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Dec 13, 10:04 AM PST, 4 hours 6 minutes earlier.
Area forecast discussion, Dec 13, 10:04 AM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1004 AM PST THU DEC 13 2012 .DISCUSSION...AS OF 9:05 AM PST THURSDAY...IT WAS A CHILLY NIGHT IN MANY AREAS IN THE CWA LAST NIGHT. MONTEREY NWS REACHED 40 DEGREES...DOWNTOWN SAN FRANCISCO FELL TO 44 AND SEVERAL LOCATIONS IN THE NORTH BAY VALLEYS HIT THE LOW 30S. TWO NWS EMPLOYEES ALSO REPORTED FROST AT THEIR HOMES THIS MORNING. CURRENTLY THE SATELLITE WATER VAPOUR IMAGE SHOWS A TROUGH OF LOW PRESSURE CENTERED OVER THE CWA. THE VISIBLE SATELLITE IMAGE IS SHOWING MOSTLY CLEAR SKIES BENEATH THE LOW WITH COOL AIR CUMULUS OVER THE COASTAL WATERS. SEA SURFACE TEMPERATURES ARE RUNNING 55 TO 59 DEGREES F ALONG THE COAST WITH 1200Z KOAK SOUNDING INDICATING 850MB TEMPERATURE OF 20 DEGREES F AND 500 MB TEMPERATURE OF -55 DEGREES F. THIS TEMPERATURE STRUCTURE IS RESULTING IN SOME INSTABILITY OVER THE COASTAL WATERS SUPPORTING THE COOL AIR CU. OVERNIGHT TEMPERATURES TONIGHT SHOULD BE A FEW DEGREES WARMER ALONG THE COAST AS WINDS TURN ONSHORE ADVECTING WARMER OCEAN AIR TO THE COASTAL COMMUNITIES. NEAR FREEZING TEMPERATURES WILL ONCE AGAIN BE POSSIBLE IN THE NORTH BAY VALLEYS BUT MAYBE NOT AS WIDE SPREAD WITH 700MB TEMPERATURES EXPECTED TO BE A FEW DEGREES WARMER THAN THIS MORNING. STILL LOOKS LIKE A GOOD POSSIBILITY OF FROST IN THE NORTH BAY VALLEYS AND NORTH SALINAS VALLEY. THEREFORE...MAY INTRODUCE PATCHY FROST TO THE AFTERNOON FORECAST PACKAGE. THE 0000Z ECMWF AND 1200Z GFS40 HAVE INITIALIZED WELL WITH THE CURRENT SYNOPTIC PATTERN. BOTH MODELS AGREE THAT TODAY'S TROUGH OF LOW PRESSURE WILL SLIDE OFF TO THE SOUTHEAST WITH A NEW TROUGH OF LOW PRESSURE PASSING OVER THE FORECAST AREA FRIDAY. A DIRTY RIDGE WILL THEN MOVE OVER THE CALIFORNIA COAST FOR THE WEEKEND. THIS SPELLS OUT COOL UNSETTLED WEATHER FOR THE WEEKEND. FOR EARLY NEXT WEEK BOTH THE 0000Z ECMWF AND 1200Z GFS40 ARE FORECASTING A STRONGER TROUGH OF LOW PRESSURE TO PUSH INTO THE PACIFIC NORTHWEST AND NORTHERN CALIFORNIA. THE GFS ENSEMBLE MEMBERS APPEAR TO AGREE ON THIS TROUGH AS WELL. THE TROUGH IS EXPECTED TO BRING A CHANCE OF RAIN TO THE FORECAST AREA MONDAY NIGHT TUESDAY MORNING TIME FRAME. A BULK OF THE PRECIPITATION WITH THIS STORM WILL BE IN THE NORTH BAY AREA. YET ANOTHER STORM SYSTEM IS EXPECTED BY MID WEEK BUT MODEL AGREEMENT BEGINS TO BREAK DOWN SO EXACT TIMING IS A BIT CLOUDY AT THIS POINT IN TIME. && .AVIATION...AS OF 10:00 AM PST THURSDAY...VFR CONDITIONS AND LIGHT OFFSHORE FLOW WILL PREVAIL THIS MORNING. WINDS WILL VEER ONSHORE THIS AFTERNOON...BECOMING LIGHT AND VARIABLE OVERNIGHT. BY FRIDAY MORNING WINDS WILL BACK TO THE SOUTHEAST TO EAST AHEAD OF AN APPROACHING WEATHER SYSTEM. VICINITY OF KSFO...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. LIGHT OFFSHORE FLOW WILL TURN WESTERLY THIS AFTERNOON WITH WINDS UNDER 10 KNOTS. RAIN EXPECTED AT THE END OF THE FORECAST PERIOD AROUND 18Z-20Z FRIDAY. MODERATE CONFIDENCE. KSFO BRIDGE APPROACH...SIMILAR TO KSFO. MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. LIGHT OFFSHORE FLOW WILL TURN WESTERLY THIS AFTERNOON WITH WINDS UNDER 10 KNOTS. && .MARINE...AS OF 10:00 AM PST THURSDAY...SOME OF THE HIGHEST TIDES OF THE WINTER WILL OCCUR OVER THE NEXT COUPLE OF DAYS...KNOWN AS THE KING TIDES. THE HIGHEST HIGH TIDES ARE EXPECTED DURING THE MORNING HOURS OF THE 13TH AND 14TH. FOR EXACT TIME AND MAGNITUDE OF TIDES PLEASE VISIT: WWW.CENCOOS.ORG/SECTIONS/CONDITIONS/TIDES.SHTML SEAS BETWEEN 8 AND 10 FEET AT 12 TO 14 SECONDS WILL CONTINUE THROUGH AT LEAST THIS EVENING. THE COMBINATION OF BUILDING SWELL AND HIGHER THAN NORMAL TIDES WILL RESULT IN LARGER BREAKING WAVES CLOSER TO THE BEACH THAN NORMALLY EXPERIENCED WITH THIS SIZE OF SWELL. THIS WILL RESULT IN A HIGH POTENTIAL FOR PEOPLE WALKING ALONG THE BEACH OR CLIMBING...FISHING FROM ROCKS TO BE SWEPT INTO THE SEA BY A WAVE. PLEASE DO NOT TURN YOUR BACK TO THE OCEAN WHEN VISITING THE BEACHES THIS WEEK. SEAS WILL DECREASE TO 6 TO 8 FEET AT 12 SECONDS FRIDAY BRINGING AN END TO THIS POTENTIAL HAZARD. SOME ROADWAYS ALONG THE COAST DO EXPERIENCE FLOODING WITH HIGH TIDES OF 7 FEET OR GREATER COMBINED WITH HIGH SURF. SINCE WE ARE NOT EXPECTING HIGH SURF WITH THESE TIDES COASTAL FLOODING SHOULD NOT BE AN ISSUE. HOWEVER...PLEASE BE VIGILANT AND DO NOT CROSS FLOODED ROADWAYS IF YOU HAPPEN TO RUN INTO ONE. .MTR WATCHES/WARNINGS/ADVISORIES... .TDAY...SCA FOR HAZARDOUS SEAS...SAN FRANCISCO BAR UNTIL 9 PM && PUBLIC FORECAST: LARRY AVIATION/MARINE: CW VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV WWW.TWITTER.COM/NWSBAYAREA WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 13, 2:10 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 210 PM PST THU DEC 13 2012 CAZ510-528-142215- EAST BAY INTERIOR VALLEYS- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- 210 PM PST THU DEC 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE INTERIOR VALLEYS OF THE SAN FRANCISCO BAY AND MONTEREY BAY AREA. .DAY ONE...THURSDAY NIGHT AND FRIDAY MORNING A COLD AIR MASS COMBINED WITH GENERALLY LIGHT WINDS AND CLEAR SKIES WILL RESULT IN PATCHY FROST OVERNIGHT. FOR MORE INFORMATION PLEASE REFER TO WWUS76 KMTR NPWMTR .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF LOW PRESSURE SYSTEMS WILL PASS OVER THE FORECAST AREA. THIS WILL RESULT IN UNSETTLED WEATHER WITH PERIODS OF LIGHT RAIN THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 9:18 AM PST | Small Craft Advisory | MTR | 17 hr | |
| Dec 13, 9:18 AM PST | Small Craft Advisory for Hazardous Seas | MTR | 12 hr |
Nearby
Frost Advisories in California, 2012Every frost advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.